Alert archive / Hawaii / High Wind Warnings in 2020
High Wind Warning 4, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Mar 12, 2020, 3:09 AM HST for Hawaii County, Hawaii. It was in force for 43 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2020, 3:09 AM HST (13:09 UTC)
- Expired
- Mar 13, 2020, 10:28 PM HST
- In force
- 43 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
623 WWHW70 PHFO 121309 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 309 AM HST Thu Mar 12 2020 ...HIGH WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS... .An upper level trough passing north of the islands will produce strong west to southwest winds over the summits of the Big Island through Friday. HIZ028-130400- /O.UPG.PHFO.WI.Y.0010.000000T0000Z-200314T0400Z/ /O.NEW.PHFO.HW.W.0004.200312T1309Z-200314T0400Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 309 AM HST Thu Mar 12 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST FRIDAY... * WHAT...West to southwest winds 40 to 50 mph with gusts to 60 mph this morning, increasing to 50 to 65 mph with gusts to 80 mph this afternoon through Friday. * WHERE...Big Island Summits. * WHEN...Through 6 PM HST Friday. * IMPACTS...Travel to the summits is not recommended until winds have subsided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ Jelsema
4 follow-up statements
331 WWHW70 PHFO 130125 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 325 PM HST Thu Mar 12 2020 ...HIGH WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS... .An upper level trough passing north of the islands will produce strong west to southwest winds over the summits of the Big Island through Friday. HIZ028-131430- /O.CON.PHFO.HW.W.0004.000000T0000Z-200314T0400Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 325 PM HST Thu Mar 12 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY... * WHAT...West winds 40 to 65 mph with periodic gusts near 85 mph. * WHERE...Big Island Summits. * WHEN...Through 6 PM HST Friday. * IMPACTS...Winds this strong can make driving and walking near impossible. The winds can forcefully open and close doors, possibly breaking hinges, or causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Travel to the summits should be postponed until winds subside. && $$ 22
416 WWHW70 PHFO 131952 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 952 AM HST Fri Mar 13 2020 ...HIGH WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS... .An upper level trough passing north of the islands will produce strong west to southwest winds over the summits of the Big Island through today. HIZ028-140400- /O.CON.PHFO.HW.W.0004.000000T0000Z-200314T0400Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 952 AM HST Fri Mar 13 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...West winds 40 to 65 mph with periodic gusts near 85 mph. * WHERE...Big Island Summits. * WHEN...Through 6 PM HST Friday. * IMPACTS...Winds this strong can make driving and walking near impossible. The winds can forcefully open and close doors, possibly breaking hinges, or causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Travel to the summits should be postponed until winds subside. && $$ Morrison
131 WWHW70 PHFO 140137 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 337 PM HST Fri Mar 13 2020 ...HIGH WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS... .An upper level trough passing north of the islands will produce strong west to southwest winds over the summits of the Big Island through tonight. HIZ028-141445- /O.EXT.PHFO.HW.W.0004.000000T0000Z-200314T1600Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 337 PM HST Fri Mar 13 2020 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST SATURDAY... * WHAT...West winds 40 to 65 mph with periodic gusts near 85 mph. * WHERE...Big Island Summits. * WHEN...Until 6 AM HST Saturday. * IMPACTS...Winds this strong can make driving and walking near impossible. The winds can forcefully open and close doors, possibly breaking hinges, or causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take necessary precautions to protect property. Travel to the summit areas should be delayed until winds subside. && $$ Morrison
194 WWHW70 PHFO 140828 AAA NPWHFO URGENT - WEATHER MESSAGE...UPDATED National Weather Service Honolulu HI 1028 PM HST Fri Mar 13 2020 HIZ028-140930- /O.CAN.PHFO.HW.W.0004.000000T0000Z-200314T1600Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 1028 PM HST Fri Mar 13 2020 ...HIGH WIND WARNING IS CANCELLED... Winds at the Big Island Summits have decreased and will continue to trend down into Saturday. $$ Gibbs
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Mar 11, 9:01 PM HST, 6 hours 8 minutes earlier.
Area forecast discussion, Mar 11, 9:01 PM HST, 6 hours 8 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 901 PM HST Wed Mar 11 2020 .SYNOPSIS... A weakening front will push into the western islands tonight, then dissipate on Thursday. A trough of low pressure will develop over the central islands tonight and Thursday, then remain nearly stationary through Saturday. Scattered showers will continue to affect the islands during this time, particularly near the coast at night and over interior and mauka areas during the afternoon and evening. The trough of low pressure will shift west of the state Saturday night and Sunday, with a Kona Low then developing west of the islands Sunday night and Monday. The development of the Kona Low could bring heavy rainfall, flash flooding, strong southerly winds along with strong thunderstorms to portions of the island chain late Sunday through the middle of next week. && .DISCUSSION... Currently at the surface, a 1036 mb high is centered around 2100 miles northeast of Honolulu, while a weakening front is located around 50 miles northwest of Kauai. Infrared satellite imagery shows mostly cloudy conditions in most areas, with a few pockets of reduced cloud cover scattered about the state. Radar imagery shows scattered showers affecting all islands. Main forecast concern revolves around the potential for a Kona Low bringing some unsettled weather to the state late in the weekend through early next week. Tonight through Saturday night, The weakening front will push into Kauai tonight, then dissipate over the western islands on Thursday. Meanwhile a surface trough of low pressure will develop across the central islands tonight and Thursday, then linger in the vicinity of Oahu and Maui County through Saturday. The surface trough is then expected to begin to shift westward Saturday night as a sharp shortwave trough digs rapidly southeastward near the Date Line. This pattern will keep light to moderate northeasterly winds in place along and to the west of the surface trough, while light to moderate east to southeasterly winds prevail to its east. As for weather details, we should see a continuation of scattered showers across the state during the next several days, with showers favoring areas near the coast at night and interior/mauka locations during the afternoon and evening. That said, a shower could pop up just about anywhere and at anytime during the next couple days, due to the nearly stationary surface trough setting up through the central islands, increasing boundary layer moisture, and shortwave disturbances moving through the region aloft. A Wind Advisory remains in effect for the Big Island summits through 6 PM Friday. Warning level winds could develop Thursday night and Friday as 600 mb winds increase, and a High Wind Watch may be required later tonight. Sunday through next Wednesday, There remains some differences amongst the reliable model solutions in the extended ranges of the forecast, but solutions have come into much better agreement showing a Kona Low developing to the west of the islands in the vicinity of 165W early next week. The surface trough is expected to sharpen up as it shifts west of the state on Sunday, with a Kona Low developing Sunday night or Monday, then holding nearly stationary to the west of the state in the vicinity of 165W through the middle of next week. It's still too early to determine which locations may see the most significant impacts from this Kona Low, but it's beginning to look more probable that heavy rainfall, flash flooding, strong southerly winds and the potential for strong thunderstorms will eventually impact portions of the island chain, and perhaps the entire state, from late Sunday through the middle of next week. Stay tuned for updates as the forecast details will continue to become more clear as the event draws nearer. && .AVIATION... A poorly defined frontal boundary approaching Kauai from the northwest will likely reach that island later tonight or early Thursday morning. The low-level flow ahead of the front is light to moderate from the northwest to north near Kauai. Bands of low clouds with embedded scattered showers are moving down across the western end of the state, especially near Kauai, Niihau and Oahu. Additional areas of low clouds and showers are near the windward Big Island. Spotty showers are also occurring over parts of Maui County. Local land breezes may push some of the low clouds offshore of the central islands and the leeward Big Island later tonight. AIRMET Sierra has been issued for mountain obscuration over northeast through southwest sections of Kauai, as well as the upslope sections of the northeast through southeast sections of the Big Island. These conditions may also spread to Oahu later tonight or early Thursday morning. Elsewhere, brief periods of MVFR conditions may occur in low clouds and showers, particularly over the lower elevations of Kauai, Oahu, and windward Big Island. On Thursday, the dissipating front is expected to continue pushing down over the western end of the state. This will likely bring periods of broken to overcast low clouds with embedded showers over portions of the western and central islands. Periods of MVFR conditions are possible from the late morning through afternoon hours due to daytime heating causing cloud build ups and showers, especially over interior sections of some of the islands. In addition, AIRMET Sierra may be needed for some of the higher terrain. && .MARINE... Light to moderate northerly winds associated with a dissipating front moving into the area are expected over the Kauai waters tonight, then potentially over both the Kauai and Oahu waters late Thursday through Friday. This front will stall and diminish into a trough somewhere over or before it reaches the central portion of the island chain Thursday through Friday. Light and variable winds are expected east of the front, except for the windward waters of the Big Island and waters around South Point where moderate southeast winds are forecast to continue into the weekend. A transition period appears likely by the end of the weekend through early next week as a cutoff low forms west of the islands. Guidance shows the potential for strong southerly winds setting up across most areas Monday through Tuesday as a surface low develops to the west. In addition to the winds, this pattern will likely translate to deteriorating weather conditions early next week. Confidence in the details will steadily improve over the next few days as things begin to evolve. Surf along north and west facing shores will trend up late tonight through Thursday as a northwest swell builds down the island chain and the small northeast swell eases. Observations at the offshore buoys to the northwest reflect this new swell, which have been rising over the past several hours. Guidance shows this swell peaking Thursday through Thursday night, holding Friday, then slowly trending down into the weekend. Surf will reach advisory levels Thursday for the smaller islands, then continue through Friday afternoon before slowly lowering. Seas will likely reach the Small Craft Advisory threshold of 10 ft Thursday through Friday for the waters exposed to northwest swells. Surf along east facing shores will trend down through the second half of the week as the small northeast swell fades. Expect heights to remain small into the weekend due to the lack of trades locally and upstream of the state across the eastern Pacific. Surf along south facing shores will remain small with mainly background south swells expected. An upward trend will be possible early next week due to the potential for strong southerly winds setting up over the island waters. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory from noon Thursday to 6 PM HST Friday for Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala. High Surf Advisory from 6 AM Thursday to 6 PM HST Friday for Niihau-Kauai Windward-Kauai Leeward. Wind Advisory until 6 PM HST Friday for Big Island Summits. && DISCUSSION...Jelsema AVIATION...Houston MARINE...Gibbs
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 3:17 PM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 60 hr |
| Mar 12, 3:25 AM HST | Small Craft Advisory | HFO | 48 hr |
Nearby
High Wind Warnings in Hawaii, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.